Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

February 21, 20084 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 21, 2008, 6:50 PM EST for 4 counties in Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2008, 6:50 PM EST (23:50 UTC)
Expired
Feb 21, 2008, 7:45 PM EST
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 212350
SVRTAE
FLC037-045-077-129-220045-
/O.NEW.KTAE.SV.W.0033.080221T2350Z-080222T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 PM EST THU FEB 21 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF CARRABELLE...
  SOUTHERN LIBERTY COUNTY IN FLORIDA...
  WAKULLA COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF CRAWFORDVILLE...
  EASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 745 PM EST/645 PM CST/

* AT 546 PM CST/646 PM EST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF BLOUNTSTOWN TO PORT 
  ST. JOE...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARRABELLE BY 730 PM EST...
  CRAWFORDVILLE BY 745 PM EST...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2979 8521 3031 8506 3030 8425 3004 8428
      3001 8433 2991 8431 2987 8434 2991 8444
      2989 8454 2982 8467 2984 8458 2981 8454
      2977 8462 2977 8463 2981 8468 2977 8476
TIME...MOT...LOC 2350Z 276DEG 35KT 3029 8502 2979 8516

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:56 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 2:56 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EST THU FEB 21 2008

.SHORT TERM...TONIGHT-SATURDAY.
A DEVELOPING LOW PRESSURE SYSTEM WEST OF THE AREA WILL KEEP THE
RAIN CHANCES UP ACROSS THE REGION INTO SATURDAY. ON SATURDAY...THE
RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST AS THE COLD FRONT
ASSOCIATED WITH THE PREVIOUSLY MENTIONED LOW PUSHES WEST TO EAST
THROUGH THE CWA.

ALOFT...THE MODELS SHOW A SPLIT FLOW PATTERN CONTINUING OVER THE
COUNTRY WITH AN ACTIVE SUBTROPICAL JET ACROSS THE SOUTHERN STATES.
THE MAIN FEATURE EMBEDDED WITHIN THE SRN STREAM IS THE SHORTWAVE
OVER THE SRN PLAINS THAT IS PROGGED TO LIFT NORTHEAST AND PHASE
WITH A NRN STREAM PULSE ACROSS THE OHIO VALLEY LATE FRIDAY NIGHT
INTO SATURDAY. PLENTY OF LIFT AND UPPER DIVERGENCE AHEAD OF THIS
FEATURE WILL CONTINUE TO SUPPORT THE STRONG LOW PRESSURE SYSTEM AND
COLD FRONT AT THE SURFACE. LATE FRIDAY AFTERNOON AND INTO THE
EVENING HOURS...THE MODELS SHOW THE RIGHT ENTRANCE QUADRANT OF THE
JET MAX OVER THE WESTERN PORTIONS OF OUR FORECAST AREA.

AT THE SURFACE...THE MODELS CONTINUE TO DEVELOP A SURFACE LOW WEST
OF THE AREA AND SHOW A GENERAL NORTHEAST TRACK ACROSS THE REGION.
THIS LOW WILL BRING A WARM FRONT ACROSS THE AREA THIS EVENING AND
INTO THE NIGHT AND A STRONG COLD FRONT ACROSS THE GULF COAST STATES
FROM WEST TO EAST FRIDAY THROUGH SATURDAY MORNING. TONIGHT
...GENERALLY LIGHT TO MODERATE RAIN WITH ISOLATED TSTORMS ASSOCIATED
WITH THE WARM FRONT WILL CONTINUE THROUGH THE EVENING HOURS. ON
FRIDAY...WE MAY SEE A BREAK IN THE RAIN FOR A BRIEF PERIOD AS THE
WARM FRONT LIFTS NORTH OF THE AREA AND A LINE OF SHOWERS/TSTRMS
AHEAD OF THE COLD FRONT APPROACHES FROM THE WEST.

MODERATE INSTABILITY AND IMPRESSIVE SHEAR PROFILES WITH THIS
SYSTEM WILL BRING HIGHER PROBABILITIES FOR SEVERE WEATHER ACROSS
OUR AREA FRIDAY AFTERNOON THROUGH THE EVENING HOURS AND POSSIBLY
INTO THE OVERNIGHT HOURS. THE WIND PROFILES ARE SHOWING MOSTLY
UNIDIRECTIONAL BULK SHEAR (50-65 KNOTS) ACROSS THE AREA DURING
THIS TIME. PROVIDED THE INSTABILITY AND SHEAR PROFILES...THE MAIN
THREAT AT THIS TIME APPEARS TO BE DAMAGING STRAIGHT LINE WINDS AND
HAIL WITH RIGHT/LEFT MOVING SUPERCELLS. ALTHOUGH THESE SHEAR
PROFILES ARE GENERALLY NOT CONDUCIVE FOR TORNADOES...AN ISOLATED
EVENT OR TWO CANNOT BE RULED OUT.

SATURDAY...EXPECT TO SEE SOME LINGERING SHOWERS AND LIGHT RAIN
ACROSS THE EASTERN PORTIONS OF THE AREA DURING THE MORNING HOURS.
THE RAIN WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY AS THE
COLD FRONT MOVES THROUGH.

.LONG TERM...IN WAKE OF SATURDAYS COLD FRONT...SURFACE HIGH
PRESSURE BUILDS EAST OVER LOCAL AREA DURING SATURDAY NIGHT AND
SUNDAY BEFORE MOVING INTO THE ATLC AHEAD OF NEXT WEATHER SYSTEM
TUESDAY. A STRONG LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS
ON MONDAY WITH VERY DEEP MID/UPPER TROUGH AND SURFACE LOW
DEEPENING AND LIFTING TOWARDS GREAT LAKES BY TUES AFTN. THIS
COMBINATION DRAGS A STRONG COLD FRONT ACROSS ON TUESDAY OR TUESDAY
NIGHT...AND A LITTLE SLOWER THAN PREV RUNS. EXCEPT A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS AND WITH VERY DEEP LARGE SCALE
SYSTEM. SOME POTENTIAL EXISTS FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WITH THIS FRONTAL PASSAGE.

IN WAKE OF FRIDAY NIGHTS FROPA...WITH SUBSEQUENT HIGH OF PACIFIC
ORIGIN EXPECT MAX TEMPS TO REMAIN AOA CLIMO THRU TUES. INLAND MINS
AROUND 50 SAT AND MONDAY NIGHT WILL BOOKEND LOW 40S SUN NIGHT.
IN WAKE OF TUESDAY FRONT...PRECIP WILL END AND WITH SUBSEQUENT HIGH
OF CANADIAN ORIGIN...TEMPS WILL PLUMMET TO WELL BELOW CLIMO WITH
MINS APPROACHING FREEZING WED NIGHT INTO THURSDAY.

&&

.AVIATION...CIGS DROPPING QUICKLY WITH THE HEAVIER RAINFALL MOVING
IN THIS AFTERNOON. SOUTHERN TAF SITES HAVE DROPPED TO LIFR
CONDITIONS THIS AFTERNOON. EXPECT LOW CIGS TO CONTINUE AND SPREAD
NORTH THROUGH THE AFTERNOON BEFORE LIFTING OVERNIGHT AS THE WARM
FRONT MOVES NORTH. FRIDAY WILL SEE SHOWERS AND THUNDERSTORMS
INCREASE THROUGH THE DAY WITH STRONG STORM POSSIBLE IN THE
AFTERNOON.

&&

.MARINE...THE SWAN MODEL (SIMULATED WAVES NEARSHORE) IS GENERALLY
A LITTLE HIGHER THAN THE GLOBAL WAVE MODELS AND SHOWS SEA HEIGHTS
BUILDING TO AROUND SIX FEET OUT OF THE SOUTH TONIGHT THROUGH
FRIDAY AS THE COLD FRONT APPROACHES FROM THE WEST. THE SOUTHERLY
WINDS WILL REMAIN AROUND 18 KNOTS OUT OF THE SOUTH THROUGH TONIGHT
AND TOMORROW. WE WILL GO AHEAD AND POST THE ADVISORY TONIGHT INTO
FRIDAY MORNING BASED ON THESE WINDS. THE HIGHEST SEAS WILL
GENERALLY BE SOUTH OF THE FLORIDA PANHANDLE WATERS. EXPECT THESE
CHOPPY CONDITIONS TO CONTINUE INTO SATURDAY MORNING BEFORE
TRENDING DOWN INTO THE WEEKEND.

&&

.FIRE WEATHER...PLENTY OF DEEP MOISTURE ACROSS THE AREA WILL KEEP RH
VALUES WELL ABOVE CRITICAL LEVELS THROUGH SATURDAY. NOT A LOT OF DRY
AIR BEHIND THE FRONT...SO NOT EXPECTING RED FLAG CONDITIONS SUNDAY
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  56  76  60  75  51 /  80  70  80  40  10
PANAMA CITY  59  73  61  71  53 /  70  80  80  30  10
DOTHAN       53  73  55  71  44 /  90  80  70  20  10
ALBANY       53  73  57  72  45 / 100  80  70  30  10
VALDOSTA     57  76  61  75  49 /  80  70  80  50  10
CROSS CITY   59  79  63  77  54 /  70  60  70  60  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...GIBBS
LONG TERM...BLOCK
REST OF DISCUSSION...CAMP
Hazardous weather outlook, Feb 21, 5:40 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EST THU FEB 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
540 AM EST THU FEB 21 2008 /440 AM CST THU FEB 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA
PANHANDLE AND FLORIDA BIG BEND BEACHES TODAY.

SHOWERS OR AREAS OF RAIN WILL BECOME WIDESPREAD ACROSS THE AREA
TODAY. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
EASTERN FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. THE CHANCE FOR
THESE THUNDERSTORMS EMBEDDED WITHIN THE RAIN WILL SPREAD NORTH
INTO GEORGIA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL APPROACH FROM THE WEST DURING FRIDAY AND CROSS
THE AREA FRIDAY NIGHT AND EARLY SATURDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY ALONG AND AHEAD OF THIS FRONT.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS WILL BE STRONG TO
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AN
ISOLATED TORNADO CAN NOT BE RULED OUT EITHER. THE STORMS
PREDICTION CENTER HAS INCLUDED MOST OF OUR AREA IN A SLIGHT RISK
FOR SEVERE WEATHER FRIDAY AND FRIDAY NIGHT. THE BEST CHANCES FOR
THE SEVERE STORMS APPEARS TO BE DURING FRIDAY AFTERNOON OR
EVENING...HOWEVER STRONGER STORMS MAY LINGER INTO EARLY SATURDAY
OVER THE EAST.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT ON FRIDAY...A HIGH
RISK OF RIP CURRENTS IS EXPECTED ALONG FLORIDA PANHANDLE AND
FLORIDA BIG BEND BEACHES.

THE NEXT IN A SERIES OF COLD FRONTS TO APPROACH THE FORECAST AREA
WILL BE TUESDAY OR WEDNESDAY OF NEXT WEEK. THERE IS THE RISK OF A
ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM AS WELL. EARLY
INDICATIONS ARE THAT THIS MAYBE A FAIRLY STRONG COLD FRONT
RESULTING IN ANOTHER POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Local storm report, Feb 21, 6:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     WATER SPOUT      ROSEMARY BEACH          30.28N 86.02W
02/21/2008                   WALTON             FL   LAW ENFORCEMENT

            NEAR US 98 AND STATE ROAD 79

0550 PM     FUNNEL CLOUD     1 N PANAMA CITY         30.19N 85.67W
02/21/2008                   BAY                FL   TRAINED SPOTTER

&&

DUVAL
Local storm report, Feb 21, 6:20 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLOOD            PANAMA CITY             30.17N 85.67W
02/21/2008                   BAY                FL   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES DUE TO FLOODING ACROSS BAY COUNTY

&&

DUVAL
Local storm report, Feb 21, 6:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
632 PM EST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            N VERNON                30.62N 85.71W
02/21/2008                   WASHINGTON         FL   NEWSPAPER

            STATE ROAD 79 N. OF VERNON CLOSED DUE TO FLOODING

&&

DUVAL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:53 PM ESTSpecial Marine WarningTAE2 hr
Feb 21, 5:16 PM ESTTornado WarningTAEBay59 min
Feb 21, 5:24 PM ESTSpecial Marine WarningTAE2 hr
Feb 21, 5:58 PM ESTFlood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more34 hr
Feb 21, 6:08 PM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.